Harvard Health Letter

Be careful mixing OTC medications with prescription drugs

Combining over-the-counter (OTC) medications with prescription drugs can be dangerous, according to a new study in the Journal of General Internal Medicine. One of the key concerns, for example, is the widespread use of nonprescription medications containing acetaminophen. Many prescription drugs also include this ingredient. Too much acetaminophen—the primary ingredient in Tylenol and Triaminic—can cause serious and even fatal liver damage. You should avoid taking more than 3 grams (3,000 mg) of acetaminophen a day. You can easily tell how much acetaminophen is in an OTC medicine: it's on the label. But if you are unsure whether your prescription painkillers contain acetaminophen, ask your doctor or pharmacist.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »